Observation (Case Reports)

Journal of Medical Toxicology

, Volume 10, Issue 3, pp 307-310

Asystole Immediately Following Intravenous Fat Emulsion for Overdose

  • Jon B. ColeAffiliated withHennepin Regional Poison Center, Department of Emergency Medicine, Hennepin County Medical Center Email author 
  • , Samuel J. StellpflugAffiliated withClinical Toxicology Service, Department of Emergency Medicine, Regions Hospital
  • , Kristin M. EngebretsenAffiliated withClinical Toxicology Service, Department of Emergency Medicine, Regions Hospital

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Use of intravenous fat emulsion (IFE) for the treatment of poisoned patients in extremis is increasing. Little literature exists describing failures and complications of IFE. We describe two cardiac arrests temporally associated with IFE. A 50-year-old woman presented after ingesting 80 total tablets of metoprolol 25 mg and bupropion 150 mg. Bradycardia and hypotension were refractory to calcium salts, catecholamines, and high dose insulin (HDI). With a pulse of 40/min and mean arterial pressure (MAP) of 30 mmHg, 100 mL of 20 % IFE was given; within 30 s, brady-asystolic arrest occurred. Pulses returned after 3 min of CPR. The patient died on hospital day 4 of multisystem organ failure (MSOF). A 53-year-old man presented after ingesting of 3,600 mg of diltiazem and 1,200 mg of propranolol. Bradycardia and hypotension were refractory to calcium salts, catecholamines, HDI, bicarbonate, and atropine. With a pulse of 30/min and a MAP of 40 mmHg, 150 mL of 20 % IFE was given; within 1 min, a brady-asystolic arrest occurred. Pulses returned after 6 min of CPR. The patient died on hospital day 7 of MSOF. Reported cases of IFE failures or potential complications are sparse. This report adds only case experience, not clarity. We report two cardiac arrests that were temporally associated with IFE.

Keywords

Intravenous fat emulsion Cardiac arrest Poisoning Shock Resuscitation